question-icon

What Causes Large Pupils And Allergy To Many Drugs?

default
Posted on Mon, 8 Sep 2014
Question: What causes larger than normal eye pupils? I don't take street drugs, in fact, I'm allergic to many drugs and can't take them. Anyway, people assume that I am on an illegal drug, I first learned I had larger pupils at 18.
doctor
Answered by Dr. Divakara (49 minutes later)
Brief Answer:
Reassurance . No Abnormality .

Detailed Answer:
HI
Thanks for posting your query to HCM .

Before going into the discussion I want to know what made you think you have large pupils ? Had any doctor told you that you have large pupils ? or is it your feeling ?

The size of the pupil is controlled by our body's nerves . Basically there are two kinds of nerves which controls the Pupil size . One is Sympathetic Nervous system and the other is Parasympathetic nervous system . Sympathetic nervous system dilates the pupils means it makes the pupil larger while Parasympathetic nervous system constricts pupils means it makes the pupil small .

The reason why people assume you are on some illegal drugs is these drugs or stopping these drugs after taking them for a while makes your pupils look larger . If you are not on these medications then don't bother what others think of you .

But other commonly used medications like Benadryl , Anti- allergic medications, nasal decongestants, certain eye drops can also cause large pupils . Are you not on any kind of medications ? ( Apology for repeatedly asking about your medication history but it's important )

If not on medications then we need to find the other causes . Other causes include problems in the brain , stroke , 3rd nerve palsy , Mushroom poisoning , .. But in such causes your vision would have been abnormal either blurred or double vision would have occurred . Since you don't have any I don't think you have any physical problem as such .

But if still you need to get evaluated you can get MRI Brain with IV Contrast .

Any further query or doubts feel free to ask . Happy to help you .
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Divakara (55 minutes later)
Sorry about asking for a refund, I thought I was being ignored. Yes, I do have allergies, I regularly take Benadryl and Zertec. Thank you, many people assume I am on street drugs. If I did that, I'm so sensitive to drugs, I would probably be dead.
doctor
Answered by Dr. Divakara (30 minutes later)
Brief Answer:
Change from Benadryl to Allegra.

Detailed Answer:
HI

Thanks for the follow up .

As said earlier Benadryl can cause Pupillary Dilatation . Stop it and your Pupils will come back to normal size in few days .

You can use Allegra instead of Benadryl . Do consult your doctor before changing.

All the best . Take care.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Divakara

Internal Medicine Specialist

Practicing since :2006

Answered : 2358 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Large Pupils And Allergy To Many Drugs?

Brief Answer: Reassurance . No Abnormality . Detailed Answer: HI Thanks for posting your query to HCM . Before going into the discussion I want to know what made you think you have large pupils ? Had any doctor told you that you have large pupils ? or is it your feeling ? The size of the pupil is controlled by our body's nerves . Basically there are two kinds of nerves which controls the Pupil size . One is Sympathetic Nervous system and the other is Parasympathetic nervous system . Sympathetic nervous system dilates the pupils means it makes the pupil larger while Parasympathetic nervous system constricts pupils means it makes the pupil small . The reason why people assume you are on some illegal drugs is these drugs or stopping these drugs after taking them for a while makes your pupils look larger . If you are not on these medications then don't bother what others think of you . But other commonly used medications like Benadryl , Anti- allergic medications, nasal decongestants, certain eye drops can also cause large pupils . Are you not on any kind of medications ? ( Apology for repeatedly asking about your medication history but it's important ) If not on medications then we need to find the other causes . Other causes include problems in the brain , stroke , 3rd nerve palsy , Mushroom poisoning , .. But in such causes your vision would have been abnormal either blurred or double vision would have occurred . Since you don't have any I don't think you have any physical problem as such . But if still you need to get evaluated you can get MRI Brain with IV Contrast . Any further query or doubts feel free to ask . Happy to help you .